Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS Louisville, KY

May 17, 2000Bourbon County, Nicholas County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2000, 12:57 AM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 12:57 AM EDT (04:57 UTC)
Expired
May 17, 2000, 1:30 AM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Bourbon County, KY, Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 1:13 AM EDTHail 0.75Millersburg, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS53 KLMK 170459
SVRSDF
KYC017-181-170530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1257 AM EDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOURBON COUNTY IN EAST CENTRAL KENTUCKY
  NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 130 AM EDT

* AT 1257 AM EDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  WITH LARGE HAIL 3 MILES NORTHWEST OF HOOKTOWN...OR ABOUT 27 MILES 
  NORTHEAST OF LEXINGTON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLERSBURG AROUND 105 AM EDT
  CARLISLE AROUND 110 AM EDT
  MOOREFIELD AROUND 120 AM EDT

THIS STORM HAS RECENTLY PRODUCED THREE-QUARTER INCH HAIL IN HARRISON 
COUNTY.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.


SCHOLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:35 PM EDT, 9 hours 22 minutes earlier.

Area forecast discussion, May 16, 3:35 PM EDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT TUE MAY 16 2000

...FORECAST CHALLENGE IS TRYING TO PINPOINT TIMING OF POSSIBLE PRECIP
LATE TONIGHT AND WEDNESDAY...

S/W WHICH PRODUCED PRECIP ACROSS GREAT LAKES THIS MORNING IS
GRADUALLY SHEARING OUT AND MOVING INTO UPPER OHIO VALLEY AT 19Z. MID
LEVEL CLOUDS AND ISLD SHRA ASSOC WITH THIS FEATURE SHOULD CONTINUE
TO PULL EAST OUT OF REGION LATE THIS AFTERNOON.

TONIGHT...NEXT FEATURE TO APPROACH KY WILL BE WARM FRONT ASSOC WITH
LOW PRESSURE DEVELOPING OVER THE HIGH PLAINS TONIGHT. EASTERN
EXTENSION OF THIS FRONT SHOULD PUSH INTO SW KY LATE TONIGHT. AVN/ETA
MODELS PROJECT STRONG H85 WAA BY 06Z OVER ERN CNTRL PLNS INTO
MID-UPPER MISS VALLEY AND THIS SHOULD LEAD TO DEVELOPMENT OF MCS
OVER SRN IA/NRN MO TONIGHT. MODELS FORECASTING DECENT DIVERGENCE AT
H30 AND THETA-E RIDGE AXIS FROM MID-UPPER MISS VALLEY DOWN INTO
LOWER OHIO VALLEY. THIS COMBINED WITH SUSTAINED H85 WAA INTO THIS
AREA SHOULD HELP SUSTAIN MCS. WHILE H85-H30 THCKNS PLOTS SLOPE
SOUTHEASTWARD DOWN INTO INTO NW KY AT 06Z...THICKNESSES RISE BY 12Z
SO MCS SHOULD ACTUALLY TAKE MORE OF A E/SE TRACK AND STAY TO OUR N.
THEREFORE... HAVE DROPPED POPS IN ALL BUT BWG ZONES FOR TONIGHT.
HUNG ONTO LOW POPS NEAR BWG TO ACCOUNT FOR ANY WAA SHRA/TSRA NE OF
WARM FRONT.

WEDNESDAY...HAVE KEPT CURRENT FORECAST/S TIMING OF PRECIP CHANCES
GOING. WHILE TIGHTEST THERMAL GRADIENT AND LIFT AT H85 IS WELL TO
OUR NORTH...SHOULD BE ENOUGH LIFT TO PRODUCE AT LEAST SCT PRECIP
MAINLY WED MORNING AS WARM FRONT LIFTS THROUGH. INSTABILITY AXIS AND
WEAK VVEL/S MOVE THROUGH FROM SW TO ONE SO HAVE KEPT CURRENT ZONE
GROUPINGS. DRY AIR TRIES TO WORK IN BEHIND ANY PRECIP SO KEPT PTSUNNY
IN THE AFT WARN ZONE. HIGHS A BIT TRICKY WITH POSSIBLE CLOUDS
LINGERING AROUND BUT WITH ENOUGH SUN TEMPS SHOULD COME CLOSE TO NGM
MOS MAX TEMPS.

WED NIGHT/THURSDAY...RIDGING AND DRY AIR TO PREVAIL OVER AREA WED
NIGHT AND THU BEFORE REMNANTS OF PLAINS LOW MOVES IN THU NIGHT. HAVE
STAYED CLOSE TO NGM MAX TEMPS ON THU FOR NOW. HOWEVER...MAY BE A
LITTLE WARMER WITH DECENT SW FLOW AND H85 TEMPS APPROACHING 1+7C BY
00Z FRI.

.SDF...NONE.

MARIEN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:29 AM EDTSevere Thunderstorm WarningLMKHarrison31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.